Tennessee, 2024

Damaging Wind in Tennessee, August 29, 2024

August 29, 2024 · NWS HUN · 1 event in 1 county or zone

A strong to severe thunderstorm developed during the evening hours over southern Lincoln County. The storm produced damaging winds in the Flintville area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong to severe thunderstorm developed during the evening hours over southern Lincoln County. The storm produced damaging winds in the Flintville area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 29, 5:25 PM CST, 55 minutes earlier.

Area forecast discussion, Aug 29, 5:25 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
625 PM CDT Thu Aug 29 2024

...New AVIATION...

.NEAR TERM...
(Rest of Today and Tonight)
Issued at 141 PM CDT Thu Aug 29 2024

We will remain under high pressure influence through the duration
of the afternoon as the 500-mb high pressure center remains just
to our NE. This is what is currently supporting our high temps
through the afternoon in the mid to high 90s. This, coupled with
dew points in the mid to high 60s is amounting to heat indices in
the 98-105 degree range with a Heat Advisory in effect through 9
PM this evening. Make sure to take proper sun and heat safety precautions
if participating in outdoor activities.

Diurnally driven scattered showers and thunderstorms will
continue through the afternoon and dissipate near sun set with the
loss of daytime heating. Without much shear nor a significant
forcing mechanism severe storms are not expected. Gusty winds and
frequent lightning will be the main threats. Overnight conditions
will be calm yet soupy. While we can appreciate that there is no
impact weather tonight, the humid airmass will remain unchanged.

&&

.SHORT TERM...
(Friday through Sunday)
Issued at 141 PM CDT Thu Aug 29 2024

The short term will mark a pattern change but not before one last
day of hot and humid conditions. Friday the airmass will remain
mostly unchanged with a very similar forecast as today. The
biggest difference on Friday will be the slightly lower high
temps keeping us out of Heat Advisory criteria. Scattered diurnal
showers and storms will develop through the afternoon. While gusty
winds and frequent lightning will be the main threats no
widespread severe weather is forecast.

Friday night, high pressure will begin to erode and push to the
east as a trough begin to dig east across the CONUS. The
approaching low pressure and attached cold front is what will
bring our pattern shift. The approaching cold front along with
diurnal heating will support medium to high (40-70%) rain chances
each afternoon. The lack of shear through the weekend will
significantly limit severe storm potential with threats likely
being limited to gusty winds and frequent lightning. Prior to the
passage of the cold front, the better coverage of showers will
limit high temps on Saturday to the mid 90s. The front looks to
pass on Sunday limiting high temps to the high 80s to low 90s,
giving us a glimpse of cooler weather to come.

&&

.LONG TERM...
(Sunday night through Wednesday)
Issued at 159 AM CDT Thu Aug 29 2024

Mean troughing extending southward from SE Canada will result in
overall lower heights over this region, and cooler temperatures.
The trough should flatten more as we go into the mid week. At the
surface, a cold front now over the Intermountain West and northern
Great Plains will advance to the SE, and reach the Tennessee Valley
sometime on Sunday. This front will help bring more clouds, and
better chances for much needed rainfall.

Going with model and blend averages, the front moving across the area
Sunday, along with daytime heating and higher instability should
bring scattered showers/thunderstorms mainly in the afternoon and
evening. The front should become stationary to our south Sunday night
into Monday. Another front north of that will also move southward
across the area and become stationary over us or just to our south.
Upper level systems moving along the front will make for an unsettled
early half of the week, with mostly low/medium rain chances. The
blends have went with likely rain chances Wednesday afternoon as a
disturbances passes. The GFS/Canadian runs were showing possibility
more than the ECMWF.

In comparison to the previous week, it will be closer to seasonable
warmth with high/low temperatures for the first half of next week.
Highs on Sunday, Labor Day, and Tuesday should rise into the upper
80s/near 90, and lows in the mid 60s to around 70. Wednesday should
be a bit cooler given higher rain chances - highs in the low/mid 80s
and lows in the 60s. Areal rainfall totals into the mid week should
range from 1/4 to 1/2 of an inch.

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Thu Aug 29 2024

VFR conditions are prevailing across the region outside of
scattered thunderstorms that recently impacted the area. This
activity will continue to lessen with the loss of diurnal heating,
and dry conditions are expected overnight. Scattered high clouds
are forecast to persist through much of the TAF period, with
chances for showers/storms increasing again by 15-16z. Have
covered this threat with PROB30 groups at both terminals through
the afternoon hours tomorrow, with reductions to MVFR vsbys
possible in heavier showers.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 9 PM CDT this evening for ALZ001>007-016.

TN...None.
&&

NEAR TERM...RAD
SHORT TERM....RAD
LONG TERM....RSB
AVIATION...25

In the hours before

Special weather statement, Aug 29, 12:27 PM CST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
127 PM CDT Thu Aug 29 2024

ALZ003-291900-
Franklin AL-
127 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN COUNTY
THROUGH 200 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, or 11 miles northwest of Haleyville, moving northeast
at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Phil Campbell and Spruce Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 8781 3444 8780 3439 8756 3431 8762
TIME...MOT...LOC 1827Z 235DEG 5KT 3434 8776

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Aug 29, 12:37 PM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
137 PM CDT Thu Aug 29 2024

ALZ002-003-291900-
Franklin AL-Colbert AL-
137 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL COLBERT AND NORTH
CENTRAL FRANKLIN COUNTIES THROUGH 200 PM CDT...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Littleville, or 8 miles northwest of Russellville,
moving northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Littleville, Posey Loop, New Bethel, and Crooked Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3453 8784 3460 8792 3472 8781 3457 8766
TIME...MOT...LOC 1837Z 235DEG 5KT 3460 8782

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Aug 29, 1:23 PM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
223 PM CDT Thu Aug 29 2024

ALZ016-291945-
Cullman AL-
223 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CULLMAN COUNTY
THROUGH 245 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, or 13 miles south of Cullman, moving northwest at 15 mph.

HAZARD...Wind gusts in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dodge City, Colony, Wilburn, Bremen, Black Bottom, and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3396 8707 3411 8690 3398 8681 3393 8686
      3394 8688 3392 8689 3391 8692
TIME...MOT...LOC 1923Z 128DEG 12KT 3398 8691

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

09

The radar

The Northeast Alabama radar (KHTX), 34 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 29, 6:20 PM CST
Where
Lincoln County, 0.89 mi SE of Flintville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
35.060, -86.420

Multiple trees were knocked down and a shed was flipped over. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208150.